A person with Diabetes will certainly tell you that it has its ups and downs. Sure, having Diabetes can cause a ton of different feelings and emotions. But the Highs and Lows I’m talking about today are Blood Sugar Levels. The Highs and Lows. Both are important and can have an impact on your overall health. But, Lows can be even more problematic. Hypoglycemia can cause a critical situation that might require the intervention of emergency personnel. To prevent that from happening, you must be aware of what your blood sugar levels are doing. So, let me tell you a little story about last night (2.22.2016)…. I’ll show you my Blood Glucose log and actions taken:
7:21 pm BG: 118 Action: Ate dinner, took 12 units of NovoLog (Normal amount for meal eaten)
8:55 pm BG: 70 Action: Felt slight discomfort of Hypoglycemia. Drank 6 oz Juice
9:30 pm……………Action: Took Lantus Insulin ~ 22 units (Normal amount)
10:13 pm BG: 73 Action: Concerned that BG level was staying low. Drank another 6 oz Juice Box
11:15 pm BG: 49 Action: No symptoms of low blood sugar other than I could not sleep. 6 oz Juice Box
I was now worried that I had inadvertently taken 2 Lantus doses. (That would not be good!)
11:33 pm BG: 66 Action: Ate protein bar and drank 8 oz of Soy Milk (31 g Carb, 19 g Protein)
(Still concerned that I may have doubled up on the Lantus. I wanted to eat something with both Carbohydrate and Protein to help maintain BG levels. If I had doubled dosed Lantus, it was going to be a long night. I would now be checking my BG levels throughout the night!)
12:47 am BG: 123 Action: Nothing. Set alarm to recheck BG levels in an hour
2:06 am BG: 105 Action: Drank 4 oz of OJ (Reset alarm)
3:33 am BG: 137 Action: Nothing.
4:44 am BG: 143 Action: Nothing (This is a normal wake up time. Would usually go to the gym)
6:45 am BG: 162 Action: Nothing
7:30 am BG: 177 Action: Breakfast. Normal B’Fast (NovoLog 8 units ~ this is a reduced amount. I wanted to see response to Carbohydrate and still unsure of double dosing of Lantus. It now appears as though I did not double dose. Let’s see what happens!)
9:20 am BG: 283 Action: Added 3 units of NovoLog (Underdosed the NovoLog, need a correction.)
10:31 am BG: 300 Action: Nothing (Already had additional 3 units of NovoLog on board. Don’t want to overload and cause hypoglycemia. Will wait until Lunch and adjust NovoLog then, if necessary.)
12:45 pm BG: 128 Action: Lunch. Ate regular amount and took normal amount of NovoLog (Had I taken more insulin at the 10:30 time frame, I would have dropped low prior to lunch. Know how your insulin is supposed to work and what you need to adjust it to cover highs!)
Having Diabetes is no joke. There are a number of things you need to be aware of. One of my biggest worries is that I will take a double dose of Lantus. For those of you not familiar with Lantus, like Levemir, is a long-acting (24 hour) insulin. If you take too much of that, you will be fighting low blood sugars the whole day. NovoLog, on the other hand is a rapid-acting insulin. It starts working in about 15 minutes and is typically out of the system within 4-6 hours. Rapid-acting insulins (Apidra, Humalog & NovoLog) are usually taken with meals to help control meal time blood sugar rises. The long-acting insulins are designed to cover your basal insulin needs, the needs not associated with meals.
I have a system in place to help remind me that I have taken my Lantus dose for the night. But, if you are not mindful of what you are doing, you can forget what you’ve done. And that’s what happened to me last night. Luckily, I have support from my wife that helped me through this event. But what it also means is that I can’t take things for granted. I need to stay on top of my game! Sometimes, we all need a reminder! Now, we’ll have to figure out why my Blood Sugars were so low during the night……..
It’s Your Health. It’s Your Life. Make That Change!